Flood, Arenac
- When
- March 11, 12:30 AM EST to March 12, 3:00 AM EST
- Where
- Arenac County, 3 mi NE of Sterling
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.067, -83.967
The Rifle River rose out of its banks and flooded between Omer and Saginaw Bay. Rain and warm temperatures contributed to a rapid melt of the snowpack in the basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
The Rifle River rose out of its banks and flooded between Omer and Saginaw Bay. Rain and warm temperatures contributed to a rapid melt of the snowpack in the basin. It is believed that an ice jam near the mouth of the river contributed to the high water levels. Part of Hansel Road was submerged, as were smaller streets in the area. The water approached a residence at its highest point, but never quite reached the home. Further upstream, a bridge that carried Townline Road over the Rifle River was washed out, east of Grove Road. Minor flooding was also reported along the Au Gres and Pine Rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 10, 9:58 PM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 958 PM EST FRI MAR 10 2006 .UPDATE...SOME LIGHT FOG STARTING TO MAKE ITS PRESENCE FELT THIS EVENING AS SKIES HAVE CLEARED FOR THE MOST PART AND WINDS DECOUPLED. SOME LOW ST DRIFTING ACROSS EASTERN UPPER. EXPECT THIS GENERAL TREND TO CONTINUE FOR SEVERAL HOURS...NOT REALLY EXPECTING WINDS TO PICK UP TO ANY GREAT DEGREE UNTIL WELL AFTER MIDNIGHT. NARROWING TEMPERATURE/DEW POINT SPREADS AND COLD MOSTLY SNOW-COVERED GROUND WILL AID IN FOG DEVELOPMENT. BY THE TIME THE WINDS PICK UP MAY SEE SOME OF THIS LIFT INTO A ST DECK ESPECIALLY ACROSS THE HIGHER TERRAIN. CURRENT FORECAST HAS THIS IN HAND...WILL CHECK TEMPERATURE TRENDS WITH 03Z OBS BUT OVERALL EXPECT FEW CHANGES IN GOING FORECAST. JPB && .PREV DISCUSSION...ISSUED 335 PM EST FRI MAR 10. SURFACE RIDGE AXIS EXTENDS THRU WRN LAKE SUPERIOR...WRN UPPER MICHIGAN GREEN BAY AND SRN LAKE MICHIGAN LATE THIS AFTERNOON...WITH PRONOUNCED ANTICYCLONIC FLOW NOW WELL ESTABLISHED ACROSS ERN UPPER AND LOWER MICHIGAN. LOW CLOUDS CONTINUE TO DECREASE ACROSS THE CWA AS TEMPS WARM INTO THE UPPER 30S AND LOWER 40S. FURTHER UPSTREAM... SURFACE LOW COMPLEX BEGINS TO GATHER STRENGTH IN THE PLAINS STATES. FORECAST ISSUE FOR TONIGHT REVOLVE AROUND THE POTENTIAL FOR LINGERING LOW LEVEL MOISTURE (ENHANCED BY MELTING SNOWPACK) TO REGENERATE LOW CLOUDS AND FOG OVERNIGHT. ATTENTION THEN TURNS TO POPS AND THE POTENTIAL FOR THUNDER AS LOW PRESSURE EJECTS OUT OF THE PLAINS AND INTO THE WRN GREAT LAKES ON SATURDAY. TONIGHT INTO SATURDAY MORNING...SURFACE RIDGE AXIS WILL MOVE OVERHEAD DURING THE EVENING...SHIFTING EAST OF LOWER MICHIGAN JUST BEFORE MIDNIGHT. WEAK WAA WILL BEGIN OVERNIGHT ON THE BACKSIDE OF THE SURFACE RIDGE AND IN ADVANCE OF THE DEVELOPING UPSTREAM SYSTEM. WINDS WILL REMAIN RELATIVELY LIGHT DURING THE EVENING...BUT WILL BEGIN TO PICK UP OVERNIGHT AS LOW LEVEL PRESSURE GRADIENT TIGHTENS IN STRENGTHENING WAA PATTERN. MOISTURE CROSS SECTIONS AND MODEL SOUNDINGS SHOWS A RATHER THIN LAYER OF LOW LEVEL MOISTURE (BELOW 925 MB) STICKING AROUND ALL NIGHT...WITH A BASICALLY DRY ATMOSPHERE ABOVE. WITHOUT MELTING SNOWPACK...THIS SITUATION MIGHT ONLY RESULT IN SOME PATCHY FOG...ESPECIALLY DURING THE EVENING WHILE WINDS REMAIN LIGHT. HOWEVER...MELTING SNOWPACK DURING THE DAY SHOULD ENHANCE LOW LEVEL MOIST LAYER (ALBEIT SHALLOW) ENOUGH FOR GREATER AREAL COVERAGE OF FOG. INCREASING WIND SPEEDS OVERNIGHT SHOULD HINDER THE DEVELOPMENT OF WIDESPREAD DENSE FOG...AND WILL LIKELY CAUSE LOW LEVEL MOISTURE TO LIFT INTO MORE OF AN ELEVATED STRATUS DECK. THUS...WILL GRADUALLY INCREASE LOW CLOUD COVER AGAIN TONIGHT AND MAINTAIN THE MENTION OF FOG FOR ALL ZONES. WILL CARRY THESE CONDITIONS INTO THE FIRST PART OF SATURDAY MORNING BEFORE DIURNAL MIXING HELPS TO DISSIPATE THE FOG. SATURDAY AFTERNOON...LEADING EDGE OF LIFT AND MOISTURE ASSOCIATED WITH THE UPSTREAM WARM FRONT WILL BEGIN TO AFFECT SW PORTIONS OF THE CWA. GOOD ISENTROPIC LIFT (I300) AND 700-500 MB QG FORCING DEVELOP BY 18Z FOR THE SW HALF OF THE CWA...JUST AS DEEP MOISTURE ARRIVES WITHIN THIS LOCATION. MODELS HAVE BACKED OFF ON HOW FAR NE THE LIFT AND MOISTURE TRAVEL DURING THE AFTERNOON. ALSO THINK AMPLE DRY AIR ABOVE 925 MB WILL BE DIFFICULT TO OVERCOME DURING THE ONSET OF PRECIP. WILL CUT BACK POPS FOR ONLY LOCATIONS SW OF A LINE FROM CVX TO OSC DURING THE AFTERNOON...AND LIMIT CHANCES OF THUNDER TO LOCATIONS SW OF A LINE FROM GRAND TRAVERSE BAY TO STANDISH WHERE SHOWALTER INDICES DROP TO NEAR +1 BY LATE AFTERNOON. HIGH TEMPS WILL SURGE INTO THE 50S FOR MUCH OF THE CWA DURING THE AFTERNOON. WARM TEMPS COUPLED WITH THE CHANCE OF RAINFALL AND BREEZY CONDITIONS SHOULD MAKE A SERIOUS DENT IN THE REMAINING SNOWPACK. IN COORDINATION WITH THE RFC...SOME AREA RIVERS WILL LIKELY SHOW AN INCREASE IN VOLUME...BUT DO NOT EXPECT ANY FLOODING AT THIS TIME. LONGER TERM (SATURDAY NIGHT THROUGH NEXT FRIDAY)...OUR MILD STREAK OF WEATHER WILL COME TO AN END NEXT WEEK AS THE LONG WAVE TROUGH IN THE WEST PROGRESSES TO THE EAST AND SETS UP SHOP ACROSS THE GREAT LAKES REGION. THE MAIN FORECAST CONCERNS WILL REVOLVE AROUND POPS AND THE POTENTIAL FOR THUNDER SATURDAY NIGHT AND THE EVOLUTION OF THE STORM SYSTEM TO POTENTIALLY AFFECT THE REGION EARLY NEXT WEEK. SATURDAY NIGHT...LOW PRESSURE WILL MOVE ACROSS CENTRAL ONTARIO AND DRAG A SURFACE COLD FRONT ACROSS THE AREA. MODELS INCREASE MEAN 1000-500 MB RH TO BETWEEN 80 AND 90 PERCENT. THEREFORE HAVE INCREASED POPS TO LIKELY FOR SHOWERS. MEANWHILE...THERE APPEARS TO BE A LOW POTENTIAL FOR EMBEDDED THUNDER WITH A BIT OF ELEVATED CAPE. WINDS MAY BECOME GUSTY LATE WHEN COLD AIR ADVECTION KICKS IN WHICH COULD POSSIBLY MIX DOWN 25 TO 30 KNOT 925 MB WINDS. LASTLY...THE CONTINUED SNOWMELT WILL LIKELY TO LEAD TO AREAS OF FOG FOR THE EVENING INTO THE EARLY MORNING HOURS. LOWS WILL BE GENERALLY BE IN THE MIDDLE 30S. SUNDAY...THERE IS WEAK RIDGING AT THE SURFACE AND ALOFT. LOTS OF DRY AIR ADVECTS INTO THE REGION (MEAN 1000-500 MB RH OF AROUND 30 PERCENT) WITH WEAK COLD AIR ADVECTION IN THE MORNING AND NEUTRAL ADVECTION IN THE AFTERNOON. SO PARTLY TO MOSTLY SUNNY CONDITIONS ARE ANTICIPATED. TEMPERATURES ARE NOT EXPECTED TO BE QUITE AS WARM AS SATURDAY BUT STILL VERY MILD WITH HIGHS RANGING FROM THE MIDDLE 40S NORTH TO THE LOWER 50S SOUTH. SUNDAY NIGHT INTO MONDAY NIGHT...THE LONG WAVE TROUGH CURRENTLY ACROSS THE WESTERN STATES WILL MAKE A MOVE TO THE EAST. AT THE SAME TIME A COUPLED JET CONFIGURATION WILL INCREASE UPWARD MOTION AS WELL AS HELP DEEPEN SURFACE LOW PRESSURE MOVING OUT OF THE PLAINS STATES. HOWEVER...THE EXACT TRACK/STRENGTH OF THIS SYSTEM IS STILL IN QUESTION. MODELS CONTINUE TO WAFFLE AROUND IN THIS REGARD WITH POSSIBLE TRACKS VARYING FROM ACROSS NORTHERN OR CENTRAL LOWER TO THE CENTRAL OHIO VALLEY (NAM). THIS WILL OBVIOUSLY AFFECT THE THERMAL PROFILE AND DETERMINE PRECIPITATION TYPE. THERE IS THE POTENTIAL FOR MODERATE TO HEAVY PRECIPITATION BUT ITS STILL TOO EARLY TO NAIL DOWN THE DETAILS BECAUSE OF UNCERTAINTY. SO WILL HAVE TO CONTINUE WITH HIGH CHANCE POPS (50) FOR EITHER RAIN OR SNOW NORTH AND RAIN SOUTH (ALTHOUGH MY GUT FEELING IS THAT MUCH OF THE EVENT WILL END UP RAIN ACROSS ALL OF NORTHERN LOWER AND A MIX ACROSS EASTERN UPPER). LOWS SUNDAY NIGHT IN THE LOWER AND MIDDLE 30S WITH FORECAST HIGHS ON MONDAY RANGING FROM THE UPPER 30S NORTH TO THE MIDDLE 40S SOUTH. COLDER AIR ALONG WITH THE UPPER LOW/DEFORMATION AXIS SHOULD MOVE IN MONDAY NIGHT LEADING TO A HIGHER CONFIDENCE FOR A TRANSITION TO ALL SNOW. TUESDAY THROUGH FRIDAY...EXTENDED MODELS ARE IN GENERAL AGREEMENT WITH THE LONG WAVE TROUGH CENTERED ACROSS THE GREAT LAKES REGION (GFS IS A BIT MORE BULLISH THAN THE LESS AMPLIFIED ECMWF). EITHER WAY THIS WILL RETURN THE REGION TO WINTER ONCE AGAIN WITH A CHANCE OF DAYTIME INSTABILITY DRIVEN SNOW SHOWERS AND NIGHTTIME LAKE EFFECT SNOW SHOWERS. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES BELOW AVERAGE WITH HIGHS IN THE LOWER AND MIDDLE 30S AND LOWS IN THE UPPER TEENS AND LOWER 20S. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EST FRI MAR 10 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-111100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 350 PM EST FRI MAR 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN SATURDAY AFTERNOON...AND ACROSS ALL OF NORTHERN MICHIGAN SATURDAY EVENING. THE SLIGHT CHANCE OF THUNDERSTORMS MAY LINGER PAST MIDNIGHT IN NORTHEAST LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. WIND GUSTS TO 35 MPH ARE POSSIBLE LATE SATURDAY NIGHT. HEAVY RAIN OR ACCUMULATING SNOWFALL IS POSSIBLE LATE SUNDAY NIGHT INTO EARLY TUESDAY ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. ACCUMULATING SNOWFALL IS POSSIBLE ACROSS NORTHWEST LOWER MICHIGAN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ/AJS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497555.